Riv. Mat. Univ. Parma, Vol. 10, No. 1, 2019

Giovanni Molica Bisci [a] and Patrizia Pucci [b]

Multiple sequences of entire solutions for critical polyharmonic equations

Pages: 117-144
Received: 7 January 2019
Accepted in revised form: 26 February 2019
Mathematics Subject Classification (2010): Primary: 35J91, 35J60; Secondary: 35A01, 45A15.
Keywords: Variational methods, principle of symmetric criticality, nodal solutions.
Authors address:
[a]: Dipartimento di Scienze Pure e Applicate (DiSPeA), Università degli Studi di Urbino Carlo Bo, Piazza della Repubblica 13, 61029 Urbino, Italy
[b]: Dipartimento di Matematica e Informatica, Università degli Studi di Perugia, Via Vanvitelli 1, 06123 Perugia, Italy

Full Text (PDF)

Abstract: In this paper we study the critical polyharmonic equation in \( \ \mathbb R^d \). By exploiting some algebraic-theoretical arguments developed in [2,13,20], we prove the existence of a finite number \( \ \zeta_{d} \ \) of sequences of infinitely many finite energy nodal solutions which are unbounded in the classical higher order Sobolev space \( \ \mathcal{D}^{m,2}(\mathbb R^d) \), associated to the polyharmonic operator \( \ (-\Delta)^m \), with \( \ m\in{\mathbb N} \). Taking into account the recent results contained in [20], an explicit expression of \( \ \zeta_{d} \ \) is given in terms of the number of unrestricted partitions of the Euclidean dimension \( \ d \), given by the celebrated Rademacher formula. Furthermore, the asymptotic behavior of the number \( \ \zeta_{d} \ \) obtained here is a direct consequence of the classical Hardy-Ramanujan analyis based on the circle method. The main multiplicity result represents a more precise form of Theorem 1.1 of [2] for polyharmonic problems settled in higher dimensional Euclidean spaces. Finally, an explicit numerical comparison with Theorem 4.8 of [20] is presented.

A. Ambrosetti and A. Malchiodi, Nonlinear analysis and semilinear elliptic problems, Cambridge Stud. Adv. Math., 104, Cambridge University Press, Cambridge, 2007. MR2292344
T. Bartsch, M. Schneider and T. Weth, Multiple solutions of a critical polyharmonic equation, J. Reine Angew. Math. 571 (2004), 131-143. MR2070146
T. Bartsch, T. Weth and M. Willem, A Sobolev inequality with remainder term and critical equations on domains with topology for the polyharmonic operator, Calc. Var. Partial Differential Equations 18 (2003), 253-268. MR2018667
Y. Bozhkov, Divergence symmetries of semilinear polyharmonic equations involving critical nonlinearities, J. Differential Equations 225 (2006), 666-684. MR2225804
M. Caponi and P. Pucci, Existence theorems for entire solutions of stationary Kirchhoff fractional \(p\)-Laplacian equations, Ann. Mat. Pura Appl. (4) 195 (2016), 2099-2129. MR3558321
D. C. de Morais Filho, M. A. S. Souto and J. M. do Ó, A compactness embedding lemma, a principle of symmetric criticality and applications to elliptic problems, Proyecciones 19 (2000), 1-17. MR1765287
W. Y. Ding, On a conformally invariant elliptic equation on \(\mathbb R^n\), Comm. Math. Phys. 107 (1986), 331-335. MR0863646
A. Fiscella, P. Pucci and S. Saldi, Existence of entire solutions for Schrödinger-Hardy systems involving two fractional operators, Nonlinear Anal. 158 (2017), 109-131. MR3661432
F. Gazzola, H.-C. Grunau and G. Sweers, Polyharmonic boundary value problems, Positivity preserving and nonlinear higher order elliptic equations in bounded domains, Lecture Notes in Math., 1991, Springer-Verlag, Berlin, 2010. MR2667016
Y. Guo, B. Li and J. Wei, Large energy entire solutions for the Yamabe type problem of polyharmonic operator, J. Differential Equations 254 (2013), 199-228. MR2983049
E. Hebey and F. Robert, Coercivity and Struwe's compactness for Paneitz type operators with constant coefficients, Calc. Var. Partial Differential Equations 13 (2001), 491-517. MR1867939
E. Hebey and M. Vaugon, Sobolev spaces in the presence of symmetries, J. Math. Pures Appl. (9) 76 (1997), 859-881. MR1489942
A. Kristály, Asymptotically critical problems on higher-dimensional spheres, Discrete Contin. Dyn. Syst. 23 (2009), 919-935. MR2461832
A. Kristály, Nodal solutions for the fractional Yamabe problem on Heisenberg groups, Proc. Roy. Soc. Edinburgh Sect. A, https://doi.org/10.1017/prm.2018.95.
A. Kristály and W. Marzantowicz, Multiplicity of symmetrically distinct sequences of solutions for a quasilinear problem in \(\mathbb{R}^N\), NoDEA Nonlinear Differential Equations Appl. 15 (2008), 209-226. MR2408352
A. Kristály, V. D. Rădulescu and C. G. Varga, Variational principles in mathematical physics, geometry, and economics, Qualitative analysis of nonlinear equations and unilateral problems, Encyclopedia Math. Appl., 136, Cambridge University Press, Cambridge, 2010. MR2683404
S. Luckhaus, Existence and regularity of weak solutions to the Dirichlet problem for semilinear elliptic systems of higher order, J. Reine Angew. Math. 306 (1979), 192-207. MR0524655
A. Maalaoui and V. Martino, Changing-sign solutions for the CR-Yamabe equation, Differential Integral Equations 25 (2012) 601-609. MR2975684
A. Maalaoui, V. Martino and G. Tralli, Complex group actions on the sphere and sign changing solutions for the CR-Yamabe equation, J. Math. Anal. Appl. 431 (2015), 126-135. MR3357578
W. Marzantowicz, Geometrically distinct solutions given by symmetries of variational problems with the \(O(N)\)-symmetry, Commun. Contemp. Math., doi: 10.1142/S0219199718500803.
R. S. Palais, The principle of symmetric criticality, Comm. Math. Phys. 69 (1979), 19-30. MR0547524
S. M. Paneitz, A quartic conformally covariant differential operator for arbitrary pseudo-Riemannian manifolds, SIGMA Symmetry Integrability Geom. Methods Appl. 4 (2008), Paper 036, 3 pp. MR2393291
P. Pucci and J. Serrin, Critical exponents and critical dimensions for polyharmonic operators, J. Math. Pures Appl. (9) 69 (1990), 55-83. MR1054124
P. Pucci and V. D. Rădulescu, Remarks on a polyharmonic eigenvalue problem, C. R. Math. Acad. Sci. Paris 348 (2010), 161-164. MR2600069
D. Schiera, Existence of solutions to higher order Lane-Emden type systems, Nonlinear Anal. 168 (2018), 130-153. MR3759473
E. M. Stein and G. L. Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton University Press, Princeton, N.J., 1971. MR0304972
J. Wei and X. Xu, Classification of solutions of higher order conformally invariant equations, Math. Ann. 313 (1999), 207-228. MR1679783

Home Riv.Mat.Univ.Parma